Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Los Angeles, CA

February 19, 2005Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 19, 2005, 4:23 AM PST for Los Angeles County, California. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2005, 4:23 AM PST (12:23 UTC)
Expired
Feb 19, 2005, 6:00 AM PST
In force
97 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KLOX 191224
SVRLOX
CAC037-191400-
/O.NEW.KLOX.SV.W.0004.050219T1223Z-050219T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
423 AM PST SAT FEB 19 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...MONTEREY PARK...DOWNTOWN LOS
  ANGELES...DIAMOND BAR

* UNTIL 600 AM PST

* AT 418 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR INGLEWOOD...OR ABOUT 9
  MILES SOUTHWEST OF DOWNTOWN LOS ANGELES. THIS STORM WAS NEARLY
  STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITTIER...MONTEREY PARK...DOWNTOWN LOS ANGELES AND
  DIAMOND BAR BETWEEN 430 AM AND 530 AM.
  

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3422 11813 3388 11855 3378 11804 3407 11762

$$

BRUNO/RORKE
1 follow-up statement
000 
WWUS56 KLOX 191254
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
455 AM PST SAT FEB 19 2005

CAC037-191400-
/O.CON.KLOX.SV.W.0004.050219T1223Z-050219T1400Z/
LOS ANGELES CA-
455 AM PST SAT FEB 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM PST FOR
   SOUTHERN LOS ANGELES COUNTIES...

AT 450 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM EL MONTE AND WEST COVINA 
SOUTHWEST TO LONG BEACH. THE LINE WAS NEARLY STATIONARY...WHILE
INDIVIDUAL THUNDERSTORMS IN THE LINE WERE MOVING TO THE 
NORTHEAST AT 15 MPH. THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL AFFECT 
THE SAN GABRIEL VALLEY AND MUCH OF THE LOS ANGELES COUNTY COASTAL
PLAIN THROUGH 6 AM PST. 

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN A FEW OF THESE
STORMS. WHILE NOT IMMEDIATELY LIKELY...WEAK TORNADOS MAY DEVELOP.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. 

LAT...LON 3422 11813 3388 11855 3378 11804 3407 11762

$$

BRUNO/ASR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 3:00 AM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 19, 3:00 AM PST, 1 hour 23 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST SAT FEB 19 2005

.SHORT TERM...
UPR LOW NR 37/128 STILL SPINNING COPIOUS MOISTURE OVER SRN CA. 06Z NAM
AND GFS INITIALIZED WELL. MDLS DIFFER SOME OVER NEXT 48 HOURS ABOUT
EXACT PROGRESSION OF THE UPPER LOW BOTH ARE PRETTY SIMILAR BY 60
HOURS. LITTLE DETAILS ASIDE ALL MDLS AGREE THAT LOW WILL SIT AND SPIN
FOR NEXT 24 HOURS AND THEN PHASE IN WITH PAC NW TROF WITH A REDELOPING
CLOSED LOW AT 30/120 BY 00Z SUN. THE LOW WILL THEN MOVE SLOWLY NORTH
AND EAST ARRIVING AT POINT CONCEPTION TUESDAY AFTERNOON.

THIS SETS THE STAGE FOR A SOGGY LONG WEEKEND AS INPULSE AFTER IMPULSE
WILL BE SPUN AROUND THE LOW AND SLAMMED INTO THE COAST. THIS WILL
RESULT IN VARIED WEATHER PATTERN FROM NOW UNTIL MONDAY AS THE WEATHER
WILL BE FAIRLY PLEASENT INBETWEEN IMPULSES AND THEN DOWNRIGHT
TREACHERIOUS IN THE MIDST OF IMPULSES. SEVERE WEATHER AND FLASH
FLOODING WILL BE VERY LIKELY EVERYTIME AN IMPULSE ROLLS OVER THE AREA.

ATMOSPHERE WILL BE UNSTABLE TODAY AND THUNDER SHOULD OCCUR AT VARIOUS
TIMES THROUGHOUT THE CWA.

SNOW LEVELS WILL DIP SLIGHTLY AND SNOW WILL NOT REALLY LET UP TIL THE
LOW IS AWAY SO EXTENDED WSW TIL TUESDAY.

.LONG TERM...
SOUTHERLY MOIST FLOW REMAINS THROUGH TUESDAY AFTERNOON THEN MOIST NW
FLOW MOVES IN AND LASTS TIL WED PM AS UPPER LOW MAKES LAND FALL AND
MOVES EASTWARD. A LITTLE RIDGE POPS UP LATE THURSDAY AND THEN LASTS
INTO THE WEEKEND FOR DRIER AND SLIGHTLY WARMER CONDITIONS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

RORKE
Hazardous weather outlook, Feb 18, 6:00 AM PST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 18 2005

CAZ034>041-044>047-051>054-059-087-088-191400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY

PERIODS OF RAIN WILL CONTINUE TODAY. SOME OF THE RAIN WILL BE HEAVY
THIS MORNING...POSSIBLY CAUSING SOME LOCAL FLOODING ON ROADWAYS AND
IN INTERSECTIONS. ROCKSLIDES AND MUDSLIDE MAY ALSO POSE A PROBLEM.

SNOW WILL FALL ACROSS THE MOUNTAINS OF LOS ANGELES AND VENTURA
COUNTIES TODAY. SNOW LEVELS EARLY THIS MORNING WERE AVERAGING 7000
TO 7500 FEET...BUT ARE EXPECTED TO LOWER TO AROUND 6500 FEET LATER
TODAY. 6 TO 10 INCHES OF SNOW ARE EXPECTED ABOVE 7000 FEET THROUGH
TONIGHT. GUSTY SOUTH TO SOUTHEAST WINDS 20 TO 30 MPH WITH GUSTS OVER
50 MPH WILL CAUSE BLOWING AND DRIFTING OF THE SNOW AND REDUCE
VISIBILITIES TO NEAR ZERO AT TIMES.

SCATTERED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS TODAY.
SOME OF THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF
35 KNOTS...SMALL HAIL...VERY HEAVY RAIN...AND ROUGH SEAS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

PERIODS OF RAIN ARE EXPECTED SATURDAY THROUGH TUESDAY.
RAIN MAY BE HEAVY AT TIMES...ESPECIALLY SATURDAY MORNING...
AND AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. RAIN MAY BE HEAVY
ENOUGH TO CAUSE SOME FLOODING ACROSS THE AREA. WITH THE GROUND
ALREADY SATURATED BY THE VERY WET WEATHER SO FAR THIS WINTER...
ADDITIONAL RAIN WILL INCREASE THE RISK OF ROCK AND MUDSLIDE
ACTIVITY...AS WELL AS MUD AND DEBRIS FLOWS NEAR THE BURN AREAS.

IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...PERIODS
OF SNOW WILL CONTINUE THROUGH SUNDAY MORNING. SNOW LEVELS
WILL BE BETWEEN 6000 AND 6500 FEET SATURDAY...THEN LOWER TO 5500
FEET SATURDAY NIGHT AND SUNDAY MORNING. TOTAL SNOW ACCUMULATIONS
THROUGH SUNDAY SHOULD RANGE FROM 15 TO 30 INCHES ABOVE 7000 FEET.
LESSER ACCUMULATIONS OF 6 TO 12 INCHES CAN BE EXPECTED BETWEEN 6000
AND 7000 FEET. GUSTY SOUTHEAST TO SOUTH WINDS OF 20 TO 30 MPH WITH
LOCAL GUSTS OVER 40 MPH AT TIMES WILL CONTINUE THROUGH
SATURDAY NIGHT. THE COMBINATION OF BLOWING SNOW AND DENSE FOG COULD
REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 5:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 7:00 PM PSTFlash Flood WarningLOXLos Angeles2 hr
Feb 18, 9:39 PM PSTSpecial Marine WarningLOX111 min
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX2 hr
Feb 18, 11:29 PM PSTSpecial Marine WarningLOX4 days
Feb 18, 11:55 PM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 18, 11:57 PM PSTSevere Thunderstorm WarningLOXLos Angeles93 min
Feb 19, 1:24 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 1:30 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 2:45 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Feb 19, 2:54 AM PSTSevere Thunderstorm WarningLOXLos Angeles96 min
Feb 19, 3:20 AM PSTFlash Flood WarningLOXVentura3 hr
Feb 19, 4:15 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Feb 19, 6:50 AM PSTFlash Flood WarningLOXVentura115 min
Feb 19, 7:40 AM PSTFlash Flood WarningLOXSanta Barbara80 min
Feb 19, 8:10 AM PSTFlash Flood WarningLOXLos Angeles3 hr
Feb 19, 8:45 AM PSTFlash Flood WarningLOXVentura2 hr
Feb 19, 11:00 AM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.